Before benzodiazepines became the drug of choice among doctors who prescribe medication for insomnia, they prescribed barbiturates. For decades, barbiturates were the medical standard, despite the dangers and adverse effects associated with it, including an increased risk for abuse, addiction, and overdoses.
One particularly potent barbiturate is Amytal, the brand name for amobarbital, a sedative-hypnotic that was first synthesized in 1923. Amytal had gained notoriety for off-label use as a “truth serum.” Today, it is used only in highly restrictive hospital settings, where doctors administer it for sedation before surgery.
Despite this, Amytal remains the U.S. Drug Enforcement Administration’s list of “most commonly abused drugs.” It is dangerously easy to overdose on Amytal accidentally, and long-term abuse can cause dire health consequences, including liver and heart problems.
As a barbiturate, Amytal works in the same way as most central nervous system depressants. It inhibits and slows down the function of the central nervous system to calm nerves, relax muscles, and create intense feelings of sedation and relaxation. Sometimes, to the point of inducing sleep.
Amytal does this by entering the brain and binding to what are known as GABA receptors. Gamma-Aminobutyric acid (GABA) is a neurotransmitter in the brain that naturally creates these effects, inhibiting the nerve impulses that cause feelings of stress and anxiety, blocking them from reaching the brain.
Amytal mimics GABA and binds to the brain’s GABA receptors to stimulate them into creating more of it than the brain ever could naturally. This floods the nervous system and causes its potent effects.
Recognizing the signs of Amytal abuse before it becomes an addiction are not as clear-cut as some would assume. When many people visualize what they think of as substance abuse, it is usually the loss of control associated with severe addiction.
Earlier signs of addiction that develop can be harder to catch if you are not looking for them. This is true even if you are the one who is misusing or abusing Amytal.
Isolated signs need to be put together and viewed as a whole to recognize the pattern of abuse and addiction.
That being said, regular, long-term Amytal abuse does produce certain effects that can stand out if you are looking for them. They act as signs of a growing Amytal addiction, including:
Outside of the effects caused by the specific drug, as someone becomes increasingly dependent on a substance, they will typically begin exhibiting abnormal behavior associated with addiction.
Responsibilities, hobbies, and relationships will all become secondary to the goal of obtaining and using Amytal, no matter what the potential consequences. As this progresses, Amytal addiction sign will become more apparent and may include:
If you are experiencing these signs of Amytal addiction or have observed them in a family member or friend, it is essential that professional addiction services are sought as soon as possible. This can help decrease the risk of overdose and stop the physical and mental damage that Amytal abuse may have already caused.
Because it is a barbiturate, it is crucial that Amytal addiction treatment starts with medical detoxification under the careful monitoring of an experienced medical detox team.
Much like benzodiazepines, barbiturates like Amytal can have excruciating, potentially deadly withdrawal symptoms. Under no circumstances should you attempt to detox from Amytal on your own.
Amytal withdrawal symptoms can be highly dangerous, closely mirroring delirium tremens with symptoms like psychosis, hallucinations, seizures, chest pains, severe and sudden confusion, and suicidal behavior.
These risks only highlight the importance of getting Amytal removed from your system in a safe and controlled setting where you can avoid relapse. Any serious medical complications that may arise can be addressed by professional medical staff members.
After detox is finished, the next stage of Amytal addiction treatment involves checking into an addiction rehabilitation program. Detoxing will help you regain sobriety, but it will not help you remain sober. Recovery treatment is a must to learn the skills and coping tools needed to effectively manage your addiction in the long-term.
An addiction recovery program can take place on an inpatient or outpatient basis, It depends on factors such as your current health, the severity of your addiction, and whether or not you have a history of addiction and relapse.
While in treatment, you will have your own specialized addiction treatment plan that will usually involve at least some of the following modalities:
Amytal withdrawal takes place once someone has formed a dependence or addiction to the drug. While Amytal can only be obtained through a prescription, many still find ways around that to abuse the substance.
Amytal is habit-forming, and as the body becomes tolerant to the drug, higher or more frequent doses are required to reach your desired effect. As a result, tolerance, physical, and psychological dependence can occur.
Amytal withdrawal symptoms will vary depending on the level of dependence or addiction. While some can be extreme, others may not have overwhelming effects. The symptoms often occur between eight and 12 hours after the last dose of Amytal, and typically appear in this order:
The more severe symptoms will occur around 16 hours after the last dose and can last up to five days in total. In more extreme cases, the symptoms can last up to two weeks.
The intensity of withdrawal will subside around 15 days, and around this point, you can expect them to disappear completely. Amytal withdrawal will be treated most effectively in a residential treatment setting where medication is administered, and care is present to treat severe symptoms.
Withdrawing from Amytal is a standard part of the detox process. Amytal withdrawal can be intense, but treatment methods are available that control the severity of the process. To ensure detox is vital to the long-term recovery of the user, it must be carried out in a medically supervised environment.
As previously mentioned, part of what makes Amytal so dangerous is the delirium tremens withdrawal symptoms. Continuing to take it can have far more serious consequences. The longer you take Amytal, the more likely you are to develop serious health issues, including:
Maybe the most dangerous aspect of Amytal is not only overdosing but the numerous complications that can arise in the event of an overdose. It is possible to overdose fatally on Amytal.
However, even if successfully treated in time to prevent death, you will most likely be left with severe, potentially permanent health problems as a result of the overdose.”
An Amytal overdose can occur within 15 minutes of taking the drug. Amytal overdose signs include:
An extreme overdose can cause all electrical activity in the brain to stop and produce what appears as a “flat line,” which is indicative of brain death. However, this effect is potentially reversible unless serious brain damage due to lack of oxygen happens before the person can be treated.
Other health complications that can arise from an Amytal overdose include:
If someone is experiencing an Amytal overdose, it is vital that emergency services be contacted as soon as possible to avoid complications and maybe prevent death.
U.S. National Library of Medicine. (2017, January). Delirium Tremens. from https://medlineplus.gov/ency/article/000766.htm
Sarrecchia, C., Sordillo, P., Conte, G., & Rocchi, G. (1998). Barbiturate withdrawal syndrome: A case associated with the abuse of a headache medication. from https://www.ncbi.nlm.nih.gov/pubmed/10349206
Amytal Sodium. (2017, June). from https://www.rxlist.com/amytal-sodium-drug.htm
U.S. National Library of Medicine. (2017, September). Barbiturate Intoxication and Overdose. from https://medlineplus.gov/ency/article/000951.htm
George Mason University. (n.d.) Resources. Barbiturates. Retrieved from http://www.gmu.edu/resources/facstaff/facultyfacts/1-2/barb.html
National Institute on Drug Abuse. (n.d.). 8: Medical detoxification. from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification